Article Text

PDF

Creutzfeldt-Jakob-like syndrome induced by lithium, levomepromazine, and phenobarbitone
  1. HIDEYUKI KIKYO
  1. Shemaron 201, 3–12–28 Negishi, Taito-ku
  2. Tokyo 110, Japan
  3. 1–5–45 Yushima Bunkyo-ku, Tokyo 113, Japan
  1. Dr Hideyuki Kikyo, Department of Neurology, Tokyo Medical and Dental University, Tokyo, Japan. email:kikyo{at}m.u-tokyo.ac.jp
  1. TETSUO FURUKAWA
  1. Shemaron 201, 3–12–28 Negishi, Taito-ku
  2. Tokyo 110, Japan
  3. 1–5–45 Yushima Bunkyo-ku, Tokyo 113, Japan
  1. Dr Hideyuki Kikyo, Department of Neurology, Tokyo Medical and Dental University, Tokyo, Japan. email:kikyo{at}m.u-tokyo.ac.jp

Statistics from Altmetric.com

Creutzfeldt-Jakob-like syndrome was first reported by Smith and Kocen1 in 1988. Its symptoms resemble Creutzfeldt-Jakob disease but it is induced by drugs, particularly lithium, and most patients recover without sequel after discontinuation of drugs. It also displays a characteristic EEG similar to Creutzfeldt-Jakob disease, but this returns to normal when the patient recovers.

There have been some case reports of Creutzfeldt-Jakob-like syndrome after that of Smith et al (table), but no paper seems to have described the detailed course of EEG changes. This paper presents a case of Creutzfeldt-Jakob-like syndrome possibly induced by lithium, levomepromazine, and phenobarbitone, in which we succeeded in recording the course of EEG changes.

Creutzfeldt-Jakob-like syndrome related to lithium

A 65 year old woman was admitted to a hospital with coma and myoclonus. She had a history of manic and depressive disease for 8 years and had been treated with 200 mg lithium carbonate, 25 mg chlorpomazine, and 10 mg levomepromazine daily. Her first symptom was forgetfulness from 20 May, then she complained of appetite loss from 27 May, diarrhoea from 1 June, myoclonus from 3 June, and gait disturbance from 4 June. At the same time she complained of visual disturbance. Gradually her conscious level declined. When she was admitted to the hospital on 4 June, she had convulsions. At that time, she was injected with 200 mg phenobarbitone intramuscularly and this was continued for 2 more days at the same dose. Physical examination disclosed no abnormality. Neurologically there was general hypotonus and hyporeflexia without Babinski’s sign. Serum glutamic oxaloacetic transaminase, glutamic pyruvic transaminase alkaline phosphatase, and creatine kinase was increased slightly, and serum ammonia was 64 μmol/l (normal range 30–59 μmol/l). Plasma sodium and potassium concentrations were normal. Her creatinine clearance was 46 ml/min and thyroid function was normal. Examination of CSF gave normal results. Chest radiography, brain CT, and brain MRI showed no abnormality. ECG showed T wave inversion from V1 to V3. The EEG showed slow basic activity but no periodic discharge on 4 June, but showed PSD on 7 June (figure).

Its periodicity decreased on 10 June and had returned to her previous EEG on 19 June. Her ECG had also returned to normal by 14 June. Her myoclonus disappeared on 6 June, and her conscious level gradually improved from 9 June; she could open her eyes on 10 June, then could answer our questions regarding place and time and could walk without help from 13 June. She was discharged on 25 June fully recovered.

EEG on 4, 7, 10, and 19 June. It shows PSD on 7 June. The amplitude of the PSD is 150–200 μV and the frequency is 1.5–2 Hz.

She was diagnosed as having Creutzfeldt-Jakob-like syndrome induced by lithium, chlorpromazine, levomepromazine, and phenobarbitone. Her CSF lithium concentration was 0.82 mmol/l on 4 June. According to Taguchiet al,2 lithium concentration in CSF is about one fourth of the serum concentration after taking lithium for more than 1 week, and it is said that a serum lithium concentration is toxic above 1.5 mmol/l,3 so her serum concentration is likely to be high enough to be toxic. Her symptoms such as forgetfulness, diarrhoea, coma, myoclonus, and visual disturbance were all compatible with lithium intoxication. The cause of her high lithium concentration was clear with the discovery that she took three times as much as prescribed when she could not sleep well. Periodic EEG emerged 3 days after all the drugs were discontinued and was displayed for about 3 days. There are some case reports of Creutzfeldt-Jakob-like syndrome induced by chlorpromazine and levomepromazine, but there are apparently no reports of its induction by phenobarbitone. We could not identify the role of phenobarbitone injected from 4 to 6 June, but it was possible it might have some part in the induction of PSD, and her hypotonicity and hyporeflexia are uncommon compared with previous reports.4-6 In conclusion, this drug induced Creutzfeldt-Jakob-like syndrome showed us the importance of taking a drug history, as previously pointed out by Smith et al.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.